Arizona, 2021Flash Flooding in Arizona, August 10, 2021
August 10, 2021 · NWS PSR · 2 events in 2 counties and zones
5 inches per hour, leading to localized flash flooding in parts of Maricopa and Pinal counties. Impacts included flowing washes and even a flooded exit ramp in Chandler.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In a moisture rich environment, with above normal PWATs and high mixing ratios, slow-moving thunderstorms in the the morning of the 10th produced very heavy rainfall, with rain rates upwards of 2 to 2.5 inches per hour, leading to localized flash flooding in parts of Maricopa and Pinal counties. Impacts included flowing washes and even a flooded exit ramp in Chandler.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 10, 5:20 AM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 10, 5:20 AM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
520 AM MST Tue Aug 10 2021
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Upper level disturbances will produce favorable conditions for
showers and isolated thunderstorms across south-central and
western Arizona today and tomorrow. A few storms in southeast
California are also possible. Rain chances decrease towards the
end of the workweek but increase again for this weekend. Persistent
humid conditions and periods of cloudy skies will help keep
afternoon temperatures near or slightly below normal most days.
&&
.DISCUSSION...
Nocturnal convection finally made its way off the Mogollon Rim
and into the lower desert late Monday night, with much thanks to
upper level support from an inverted trough that stretches from
northern Sonora into south-central Arizona. Showers have been
efficient rainmakers and we saw the heaviest rain fall over the
eastern portion of the Bush wildfire burn scar where MRMS estimates
showed 1.00 to 2.50 inches of rain near Boulder Mountain and
Cypress Peak within an hour. This prompted a flash flood warning,
and while the cell mostly missed the only rain gauge in the area,
that gauge did measure 0.48 inches and nearly matched its associated
MRMS pixel. Another flash flood warning remains in effect as of
this writing for State Route 238 where multiple rounds of strong
showers developed close to the flood prone highway.
The 00Z KPSR sounding showed a moist profile and nearly 1000 j/kg of
CAPE but also approximately 200 j/kg of convection inhibition and a
notable cap between the H7-H5 levels. Aircraft soundings over the
last six hours shows a slow erosion of the cap due to the IT and
multiple outflow boundaries. Thundershowers eventually spread
through large swaths of the Phoenix Valley and surrounding areas
by 2 AM as numerous outflow boundary collisions developed more
showers. A few of the strongest cells showed some broad rotation
on radar before producing downbursts and surface gusts between
30-40 mph. Otherwise, most locations that saw showers enjoyed a
beneficial rain of 0.10 to 0.50 inches with only a few localized
higher amounts.
Short term hi-res guidance has the main axis of showers pushing
westward through mid to late morning as the IT center axis moves
west. While a few lingering showers around the Valley cannot be
ruled out, guidance indicates the strongest showers (and isolated
thunderstorms) are best poised to develop in southwestern Arizona
between Yuma, Gila Bend, and up into La Paz County where the
atmosphere is more unstable. The 00Z HREF probabilities for t-storm
related wind gusts in excess of 35 mph is 10-30% but this might
be a bit overstated based on latest radar trends.
For later today, the IT will eventually turn northward while
shifting this afternoon's convective concerns to areas primarily
west of Maricopa County, to include southeastern California. If storms
are able to develop, the main threats will be localized strong wind
gusts, outflow winds capable of producing blowing dust, and heavy
rain. For areas like Phoenix, conventional reasoning concludes a
relatively "quiet" day is most probable as cloudy skies and an
exhausted atmosphere from the overnight convection increase
convective inhibition. However, another midlevel disturbance is
anticipated to emerge late tonight from a convective complex near
the US/MX border potentially setting us up for a replay of
Monday/Tuesday's nocturnal activity. Wednesday's chances are
hinged on what occurs today and late tonight, but storms are
expected to develop over the higher terrain first before moving
towards the lower desert. The next run of the HREF should give
more clarity to Wednesday's potential. WPC keeps much of the
forecast area within a marginal risk for flash flooding as the
moist atmosphere will remain conducive for heavy rain today and
tomorrow.
WPC Cluster and ensemble guidance give confidence that the H5
ridge will recenter over the Southwest later this week while
keeping signals for showers/storms most days. Chances generally
fall somewhere in the 10-40% range most days and favor the higher
terrain north and east of Phoenix. However, not every place will
see rain every day, as illustrated by the shared bimodal
distribution of 24 hour QPF guidance in both the GEFS and ECMWF
Ens, with the first peak ending within a day or so before peaking
again sometime this weekend/early next week. Upper level
disturbances embedded in the general circulation of the ridge
could enhance convection as it settles over the region. Otherwise,
temperatures are forecast to remain 2-5 degrees below seasonal
normals across south-central Arizona while afternoon highs reach
105-110 degrees along the Colorado River and southeastern
California.
&&
.AVIATION...Updated at 1210Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Scattered showers or isolated thunderstorms will be favored for
the first part of the morning hours associated with a disturbance
moving through the region, though confidence is currently too low
to include VCSH for any specific times beyond mid-late morning.
BKN-OVC CIGS will generally favor 8-10 kft this morning before
some improvement beginning mid afternoon. Mostly light winds this
morning will favor W-S components, however due to scattered
showers this morning the confidence in wind directions is low with
variable wind directions also very likely.
Assuming cloud cover remains in place through the morning hours
and into the afternoon, widespread showers and storms at the
Phoenix terminals is not heavily favored through the afternoon and
early evenings hours. However, another round of storms is
possible late Tuesday in the overnight hours as another easterly
disturbance currently over southern Sonora moves into southern
Arizona. At the current moment, the best timing for this appears
to be after 07Z so a PROB30 TS group at KPHX for now overnight
tomorrow. However, this period may move up earlier in the evening
or be removed depending on how convection evolves through the
morning.
Southeast California/Southwest Arizona including KIPL and KBLH:
Chances for convective impacts on Tuesday morning and evening
will be the main aviation concern through Tuesday evening as an
easterly disturbance approaches the region. Scattered showers are
favored on Tuesday morning between 12-18Z. Shower chances for the
area are near 20%, with the best chances at KIPL between 14-18Z.
Isolated thunderstorms in the region this morning and possibly
this evening can not be ruled out. A periods of gusty outflow
winds are favored by some of the CAMs and have been included this
evening in the TAFs with gusts near 20 kt at KIPL and upwards of
25 kt at KBLH along with reduced visibilities in blowing dust.
Otherwise, winds will generally follow a south to southeast
component at 5-10 knots with brief gusts up to 20 kt. Mostly FEW-
SCT mid cloud decks will generally remain above 10 kft.
&&
.FIRE WEATHER...
Thursday through Monday:
No significant changes to the outlook...Highs over S-cent AZ will
settle a few degrees below normal and near normal in western
areas. Storm chances may wane Thu/Fri but are expected to increase
again this weekend. RH values also remain elevated with periodic
influxes of moisture and below normal temperatures in most places.
Min RH will remain above 20-30% in all areas except for the drier
parts of SE CA where they will fall into the upper teens possibly
on Thu and Fri. Overnight recoveries will rise to 50+ percent for
most areas. Apart from thunderstorms expect mostly light winds
favoring normal diurnal patterns through the period.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...AD
AVIATION...Sawtelle/Hopper
FIRE WEATHER...AD/Sawtelle
In the hours before
Special weather statement, Aug 10, 4:27 AM MST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
427 AM MST Tue Aug 10 2021
AZZ531-533-101215-
Kofa AZ-Central La Paz AZ-
427 AM MST Tue Aug 10 2021
...A strong thunderstorm will impact portions of central La Paz and
north central Yuma Counties through 515 AM MST...
At 426 AM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 40 miles southeast of Parker, moving north at 5 mph. This
includes Interstate 10 and US 60.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kofa Wildlife Refuge and Brenda.
This includes the following highways...
AZ Interstate 10 between mile markers 26 and 45.
US Highway 60 between mile markers 31 and 47.
AZ Route 72 between mile markers 46 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 11382 3348 11421 3380 11405 3375 11374
TIME...MOT...LOC 1126Z 191DEG 5KT 3363 11394
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ADSpecial weather statement, Aug 10, 5:07 AM MST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
507 AM MST Tue Aug 10 2021
AZZ533-101300-
Central La Paz AZ-
507 AM MST Tue Aug 10 2021
...A strong thunderstorm will impact portions of central La Paz
County through 600 AM MST...
At 507 AM MST, Doppler radar was tracking a strong thunderstorm near
Vicksburg Junction, or 38 miles southeast of Parker, moving northwest
at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salome, Vicksburg, Brenda, Vicksburg Junction, Harcuvar and Wenden.
This includes the following highways...
AZ Interstate 10 between mile markers 28 and 46.
US Highway 60 between mile markers 31 and 58.
AZ Route 72 between mile markers 33 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3382 11356 3367 11371 3347 11390 3358 11413
3398 11387
TIME...MOT...LOC 1207Z 122DEG 5KT 3373 11383
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ADSpecial weather statement, Aug 10, 6:21 AM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
621 AM MST Tue Aug 10 2021
AZZ533-534-101400-
Aguila Valley AZ-Central La Paz AZ-
621 AM MST Tue Aug 10 2021
...A strong thunderstorm will impact portions of east central La Paz
and Maricopa Counties through 700 AM MST...
At 621 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Harcuvar, or 27 miles south of Alamo Lake, moving
southwest at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quartzsite, Salome, Brenda, Vicksburg Junction, Wenden, Vicksburg,
Gladden and Harcuvar.
This includes the following highways...
AZ Interstate 10 between mile markers 22 and 43.
US Highway 60 between mile markers 31 and 76.
AZ Route 72 between mile markers 35 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3408 11352 3389 11328 3354 11401 3370 11421
TIME...MOT...LOC 1321Z 054DEG 14KT 3387 11368
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ADFlash Flood, Maricopa
- When
- August 10, 8:25 AM MST to 11:00 AM MST
- Where
- Maricopa County, 1.15 mi S of Nortons Corner to 1.23 mi S of Nortons Corner
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.283, -111.781
Loop 202 westbound exit ramp to Gilbert Road in Chandler was closed due to flooding. Nearby Chandler Airport measured 2.68 inches of rain from approximately 0700MST to 0900MST with 2.13 inches falling in 1 hour. The exit ramp did not re-open until around 1100MST. No injuries or damages were reported.
Flash Flood, Pinal
- When
- August 10, 12:10 PM MST to 3:00 PM MST
- Where
- Pinal County, 8.99 mi WSW of Lirim to 8.44 mi WSW of Lirim
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 32.988, -112.131
A streamflow gage on Vekol Wash at Ralston Road experienced a 2 foot rise in roughly 25 to 30 minutes, from 0.15 feet at 1154MST to 2.14 feet at 1220MST. A webcam from the gage showed Ralston Road was impassable to traffic. The flood waters originated several miles upstream from thunderstorms just south of Interstate-8 (I-8) near the Pinal and Maricopa county border. A streamflow gage on Vekol wash near I-8 also registered a 2 foot rise in roughly 1 hour, from 4.95 feet (base value) at 0720MST to 6.94 feet (crest) at 0816MST. Radar estimated rainfall in the area of Vekol wash and I-8 was around 1 inch. Flood waters took roughly 4 hours to travel from I-8 to Ralston Road. Although not reported, Val Vista Road, Peters and Nall Road, and Farrell Road may have also experienced impacts. No damages or injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 10 to 12, 202119 injured · 3 events
- Hail in Kansas, August 10, 2021$6.4 million · 2.75 in hail · 4 events
- Damaging Winds and Lightning Strikes in Maryland, August 10, 2021$2.6 million · 57 kt wind · 18 events
- Flash Flood in Michigan, August 10, 2021$1.3 million · 1 event
- Flash Flooding and Hail in Michigan, August 10 to 11, 20211 injured · $392,000 · 51 kt wind · 16 events
- Flash Flooding and Damaging Wind in Arizona, August 10 to 12, 2021$419,000 · 56 kt wind · 15 events
- Damaging Winds in Wisconsin, August 10, 2021$272,000 · 67 kt wind · 14 events
- Hail and Damaging Winds in Virginia, August 10, 2021$154,000 · 1.75 in hail · 20 events
- Damaging Winds in Michigan, August 10, 2021$230,000 · 64 kt wind · 9 events
- Hail and Damaging Winds in Georgia, August 10 to 11, 2021$75,000 · 1 in hail · 14 events
- Tornado and Flood in Illinois, August 10, 202160 kt wind · 51 events
- Hail and Damaging Winds in Kansas, August 10, 2021$55,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980571, 980671.